Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 53, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 13, 2021, 9:24 PM MDT for Fall River County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2021, 9:24 PM MDT (03:24 UTC)
- Expired
- Jun 13, 2021, 9:53 PM MDT
- In force
- 29 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Fall River County, SD
The radar
The Rapid City radar (KUDX), 119 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 3.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1422 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1895 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted.
560
WUUS53 KUNR 140324
SVRUNR
SDC047-140430-
/O.NEW.KUNR.SV.W.0053.210614T0324Z-210614T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
924 PM MDT Sun Jun 13 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Northwestern Fall River County in southwestern South Dakota...
* Until 1030 PM MDT.
* At 924 PM MDT, a severe thunderstorm was located 3 miles north of
Provo, or 4 miles south of Edgemont, moving northeast at 20 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Edgemont around 930 PM MDT.
Other locations in the path of this severe thunderstorm include
Cascade Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4322 10403 4349 10371 4348 10364 4327 10338
4312 10389
TIME...MOT...LOC 0324Z 227DEG 18KT 4324 10383
HAIL...1.75IN
WIND...<50MPH
$$
JC3 follow-up statements
183
WWUS53 KUNR 140334
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
934 PM MDT Sun Jun 13 2021
SDC047-140430-
/O.CON.KUNR.SV.W.0053.000000T0000Z-210614T0430Z/
Fall River SD-
934 PM MDT Sun Jun 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR NORTHWESTERN FALL RIVER COUNTY...
At 934 PM MDT, a severe thunderstorm was located 6 miles east of
Edgemont, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Cascade Falls and southwestern Angostura Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4322 10392 4348 10364 4327 10338 4314 10382
TIME...MOT...LOC 0334Z 231DEG 19KT 4327 10371
HAIL...1.50IN
WIND...<50MPH
$$
JC541 WWUS53 KUNR 140346 SVSUNR Severe Weather Statement National Weather Service Rapid City SD 946 PM MDT Sun Jun 13 2021 SDC047-140430- /O.CON.KUNR.SV.W.0053.000000T0000Z-210614T0430Z/ Fall River SD- 946 PM MDT Sun Jun 13 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT FOR CENTRAL FALL RIVER COUNTY... At 946 PM MDT, a severe thunderstorm was located 5 miles southwest of Cascade Falls, or 10 miles east of Edgemont, moving northeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Cascade Falls and southwestern Angostura Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4326 10374 4341 10355 4327 10338 4319 10366 TIME...MOT...LOC 0346Z 242DEG 18KT 4326 10362 HAIL...1.00IN WIND...<50MPH $$ JC
478
WWUS53 KUNR 140353
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
953 PM MDT Sun Jun 13 2021
SDC047-140403-
/O.CAN.KUNR.SV.W.0053.000000T0000Z-210614T0430Z/
Fall River SD-
953 PM MDT Sun Jun 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FALL RIVER COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4326 10374 4341 10355 4327 10338 4319 10366
TIME...MOT...LOC 0351Z 227DEG 18KT 4328 10358
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 5:13 PM MDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jun 13, 5:13 PM MDT, 4 hours 11 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 513 PM MDT Sun Jun 13 2021 .DISCUSSION...(This Evening Through Sunday) Issued at 237 PM MDT Sun Jun 13 2021 Strong upper ridge axis is building over the northern Plains with warm air advection moving toward the forecast area. Very small wave embedded in southwest flow moving into southwestern WY may trigger some thunderstorms over extreme southern SD this evening, where 2000-3000 j/kg CAPE and steep lapse rates exist, although higher potential will be in NE. An isolated thunderstorm may still develop over the southern Black Hills. Surface boundary is slowly sinking southward through southern SD as evident of the northward moving CU field with the higher dewpoints and southwest winds stopped at the boundary with northeast winds and lower dewpoints to the north. Heights build over the northern Plains through Tuesday as upper trof deepens over the northwestern US. Next wave rides up southwest flow into northeastern WY tomorrow afternoon for isolated thunderstorms again ahead of lee trof. Ridge flattens as the upper low tracks across southern Canada with cold front moves through Wednesday, with temperatures cooling. && .AVIATION...(For the 00Z TAFS Through 00Z Monday Evening) Issued At 512 PM MDT Sun Jun 13 2021 Mainly VFR conditions expected through the TAF period. Isolated to scattered thunderstorms will be possible in the evening hours, mainly from the Black Hills southeast, with local MVFR conditions. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...55 AVIATION...JC
Hazardous weather outlook, Jun 13, 4:23 AM MDT, 17 hours 1 minute before
Hazardous Weather Outlook National Weather Service Rapid City SD 423 AM MDT Sun Jun 13 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 423 AM MDT Sun Jun 13 2021 /523 AM CDT Sun Jun 13 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible today, mainly late this afternoon and early this evening from the Black Hills into far southern South Dakota. Isolated strong storms with some hail and gusty winds may occur. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a marginal risk of severe thunderstorms from northeast Wyoming into far western South Dakota later Monday afternoon and evening. Large hail and damaging winds will be the main risk. Hot weather is expected Monday through Wednesday with highs well into the 90s to around 100 degrees. Near critical fire weather conditions may occur Monday due to very low relative humidities and breezy southeast winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jun 13, 4:09 PM MDT, 5 hours 15 minutes before
Special Weather Statement National Weather Service Rapid City SD 409 PM MDT Sun Jun 13 2021 WYZ058-132245- Weston WY- 409 PM MDT Sun Jun 13 2021 ...STRONG THUNDERSTORM OVER NORTH CENTRAL WESTON COUNTY... At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Upton, or 22 miles northwest of Newcastle, moving east at 10 mph. Penny size hail will be possible with this storm. Locations impacted include... Osage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4391 10470 4404 10470 4413 10445 4392 10440 TIME...MOT...LOC 2209Z 252DEG 8KT 4399 10460 JC
Local storm report, Jun 13, 5:42 PM MDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT SUN JUN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 2 NW OSAGE 44.00N 104.45W
06/13/2021 E1.50 INCH WESTON WY PUBLIC
&&
CALDERONLocal storm report, Jun 13, 8:45 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
845 PM MDT SUN JUN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL 8 S SPRING CREEK 43.00N 101.03W
06/13/2021 E1.75 INCH TODD SD PUBLIC
&&
CALDERONThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:58 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Todd | 62 min |
| Jun 13, 11:45 PM MDT | Special Weather Statement | UNR | Mellette | 30 min |
| Jun 14, 12:07 AM MDT | Special Weather Statement | UNR | Tripp | 53 min |
| Jun 14, 12:48 AM MDT | Special Weather Statement | UNR | Tripp | 57 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.